MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0101
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right anterior cerebral artery (aca) using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil out its introducer sheath and into the hub of a non-penumbra microcatheter.Therefore, the smart coil was removed and the procedure was successfully completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly had multiple kinks along its length.The embolization coils had offset coils winds on its proximal end.Evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned in the hub prior to advancing the coil, offset coil winds may result.These offset coil winds may contribute to further resistance experienced when advancing the coil.Further evaluation revealed multiple kinks along the length of the pusher assembly.This damage is likely a result of winding the smart coil tightly for return to penumbra.During functional testing, the embolization coil was able to be advanced pass the hub of the returned non-penumbra microcatheter without issue.Resistance increased as the coil was advanced further through the microcatheter.This resistance was likely due to the multiple kinks on the pusher assembly.Since the embolization coil was able to be advanced pass the hub and out the distal tip of the microcatheter, the root cause of the inability to advance the embolization coil into the microcatheter could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report.1.Section g.Box 3.Report source.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7009866
Report Number3005168196-2017-01945
Device Sequence Number489092
Product Code HCG
UDI-Device Identifier00814548015163
UDI-Public00814548015163
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/13/2021
Device Catalogue Number400SMTXSFT0101
Device Lot NumberF72046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/10/2017
Supplement Date Received by Manufacturer12/08/2017
01/14/2005
Initial Report FDA Received Date11/08/2017
Supplement Report FDA Received Date01/05/2018
11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005